Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 155, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 12, 2017, 5:41 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 5:41 PM MDT (23:41 UTC)
- Expired
- Aug 12, 2017, 6:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
146
WUUS53 KABR 122341
SVRABR
SDC031-041-130015-
/O.NEW.KABR.SV.W.0155.170812T2341Z-170813T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
541 PM MDT SAT AUG 12 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Corson County in north central South Dakota...
Northeastern Dewey County in north central South Dakota...
* Until 615 PM MDT
* At 541 PM MDT, a severe thunderstorm was located 8 miles north of
Promise, or 8 miles southwest of Mobridge, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blackfoot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4552 10047 4551 10045 4551 10038 4550 10036
4544 10033 4542 10030 4539 10028 4536 10028
4532 10032 4534 10065 4552 10066 4554 10049
TIME...MOT...LOC 2341Z 267DEG 15KT 4544 10055
HAIL...1.00IN
WIND...60MPH
$$
SD2 follow-up statements
744
WWUS53 KABR 122353
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
553 PM MDT SAT AUG 12 2017
SDC031-041-130015-
/O.CON.KABR.SV.W.0155.000000T0000Z-170813T0015Z/
Corson SD-Dewey SD-
553 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHEASTERN CORSON AND NORTHEASTERN DEWEY COUNTIES...
At 553 PM MDT, a severe thunderstorm was located near Revheim Bay Rec
Area, or 7 miles south of Mobridge, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blackfoot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4551 10045 4551 10038 4550 10036 4544 10033
4542 10030 4539 10028 4536 10028 4532 10032
4535 10064 4550 10064
TIME...MOT...LOC 2353Z 267DEG 15KT 4544 10048
HAIL...1.00IN
WIND...60MPH
$$
SD125
WWUS53 KABR 130009
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
609 PM MDT SAT AUG 12 2017
SDC031-041-130018-
/O.EXP.KABR.SV.W.0155.000000T0000Z-170813T0015Z/
Corson SD-Dewey SD-
609 PM MDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CORSON AND
NORTHEASTERN DEWEY COUNTIES WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4551 10045 4551 10038 4550 10036 4544 10033
4542 10030 4539 10028 4536 10028 4532 10032
4535 10064 4550 10064
TIME...MOT...LOC 0008Z 267DEG 15KT 4544 10040
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:21 PM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 2:21 PM MDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 321 PM CDT Sat Aug 12 2017 .SHORT TERM...(This Evening through Sunday) Issued at 320 PM CDT Sat Aug 12 2017 Starting to see severe convection get going across the southwest CWA, which caught some sun this morning/early afternoon and is the most favorable area of severe storms to develop. SPC Mesoanalysis page shows 1000-1500 J/KG of ML CAPE and 40 KTS of bulk shear in this region. The distinct upper level short wave should provide plenty of forcing, although CAMS have been relatively unreliable with how the whole system plays out this evening. Most do show this current convection sliding east, with another complex dropping out of North Dakota and across the CWA later this evening. Expect storms to weaken quickly has they move into a more stable environment east of the James River Valley. The low pressure system responsible for all the shower and thunderstorm activity will linger into Sunday morning with precipitation chances across the eastern CWA through a good chunk of the afternoon. May also see some lower clouds and fog develop across parts of north central South Dakota early Sunday morning. .LONG TERM...(Sunday Night through Saturday) Issued at 320 PM CDT Sat Aug 12 2017 The period begins with a weak upper level ridge crossing the region with dry conditions expected. By Monday night, an upper level trough and surface frontal boundary will begin crossing the region. This trough will slowly progress eastward through Wednesday night with several chances for showers and thunderstorms. The combination of high PWATS and slow storm motion will likely cause moderate to heavy rainfall. Another upper level trough will cross the region some time between Thursday afternoon and Friday night. With timing disagreement among models, will maintain superblend's low pops. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1245 PM CDT Sat Aug 12 2017 Isolated to scattered shower and thunderstorm activity is currently ongoing, and is expected to increase in coverage and intensity this afternoon and evening. The strongest storms may produce gusty winds, large hail and heavy rain. Will monitor TAF sites and amened as necessary. Models also suggest lowering of CIGS to the MVFR, perhaps IFR, category toward early Sunday morning before the low pressure system exits the region later Sunday afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Serr LONG TERM...SD AVIATION...Serr
Hazardous weather outlook, Aug 12, 3:15 AM MDT, 14 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 415 AM CDT Sat Aug 12 2017 MNZ039-046-SDZ004>008-010-011-017>023-037-130915- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- 415 AM CDT Sat Aug 12 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight The area will see scattered morning thundershowers, with additional chances for showers and weak storms through the afternoon/evening and overnight hours. Conditions are unfavorable for severe storms. Slow storm motion and the overall slow pace of this system overnight and into early Sunday will result in the potential for heavy rain, focused across northeast South Dakota/southeast North Dakota into western Minnesota. Due to drought conditions, flooding should not be a problem for most areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Shower and weak thunderstorm chances continue into Sunday and Sunday night. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-009-015-016-033>036-045-048-051-130915- Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones- Lyman-Buffalo- 415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight A storm system moving from Montana into North Dakota will support afternoon thunderstorm activity mainly to the west of the Missouri valley. The main risk from storms will be for large hail and strong winds. Storms will move east/southeast and could cross the Missouri river before weakening. The severe weather threat will diminish during the evening and early overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Shower and weak thunderstorm chances continue into Sunday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening. Connelly
In the hours before
Special weather statement, Aug 12, 12:50 PM MDT, 4 hours 51 minutes before
Special Weather Statement National Weather Service Aberdeen SD 150 PM CDT SAT AUG 12 2017 SDZ036-037-121930- Hand SD-Hyde SD- 150 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAND AND EAST CENTRAL HYDE COUNTIES UNTIL 230 PM CDT... At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near Highmore, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Highmore and Ree Heights. LAT...LON 4452 9944 4462 9944 4466 9913 4451 9912 TIME...MOT...LOC 1850Z 263DEG 14KT 4455 9939 SD
Local storm report, Aug 12, 3:50 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
450 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 3 NW LYMAN 43.91N 99.77W
08/12/2017 M1.25 INCH LYMAN SD PUBLIC
RADAR ESTIMATED TIME.
&&
RLLocal storm report, Aug 12, 3:59 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
459 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 3 NW LYMAN 43.91N 99.77W
08/12/2017 M1.25 INCH LYMAN SD PUBLIC
RADAR ESTIMATED TIME.
&&
RLSpecial weather statement, Aug 12, 5:12 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
612 PM CDT SAT AUG 12 2017
SDZ009-015-130000-
Dewey SD-Walworth SD-
612 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON...
NORTHEASTERN DEWEY AND NORTHWESTERN WALWORTH COUNTIES UNTIL 700 PM
CDT/600 PM MDT/...
At 612 PM CDT/512 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Glencross, or 23 miles southwest of Mobridge,
moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Promise, White Horse and Glencross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4551 10035 4547 10037 4526 10045 4526 10100
4546 10101 4548 10080 4547 10076 4547 10038
4550 10036 4551 10037
TIME...MOT...LOC 2312Z 268DEG 22KT 4537 10087
SDLocal storm report, Aug 12, 5:40 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 8 S CEDAR CREEK REC ARE 44.04N 99.92W
08/12/2017 M1.95 INCH LYMAN SD PUBLIC
&&
RLLocal storm report, Aug 12, 5:41 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 6 N KENNEBEC 44.00N 99.84W
08/12/2017 M2.25 INCH LYMAN SD PUBLIC
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:47 AM MDT | Special Weather Statement | ABR | Lyman | 43 min |
| Aug 12, 7:32 AM MDT | Special Weather Statement | ABR | Lyman | 43 min |
| Aug 12, 8:11 AM MDT | Special Weather Statement | ABR | Lyman | 49 min |
| Aug 12, 9:58 AM MDT | Special Weather Statement | ABR | Hughes | 47 min |
| Aug 12, 10:07 AM MDT | Special Weather Statement | ABR | Sully | 38 min |
| Aug 12, 10:58 AM MDT | Special Weather Statement | ABR | Hyde | 47 min |
| Aug 12, 11:10 AM MDT | Special Weather Statement | ABR | Hyde | 35 min |
| Aug 12, 12:11 PM MDT | Special Weather Statement | ABR | Hyde | 49 min |
| Aug 12, 12:50 PM MDT | Special Weather Statement | ABR | Hyde | 40 min |
| Aug 12, 1:06 PM MDT | Severe Thunderstorm Warning | ABR | Lyman | 39 min |
| Aug 12, 1:18 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 57 min |
| Aug 12, 1:31 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 44 min |
| Aug 12, 1:44 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 46 min |
| Aug 12, 2:01 PM MDT | Severe Thunderstorm Warning | ABR | Lyman | 44 min |
| Aug 12, 2:28 PM MDT | Severe Thunderstorm Warning | ABR | Lyman | 47 min |
| Aug 12, 2:35 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 19 min |
| Aug 12, 2:45 PM MDT | Severe Thunderstorm Warning | ABR | Lyman | 45 min |
| Aug 12, 5:12 PM MDT | Special Weather Statement | ABR | Dewey | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.